Hail, Sheridan
- When
- June 16, 6:07 PM CST
- Where
- Sheridan County, 4.32 mi ENE of Angelus
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.197, -100.592
Pea to puarter sized hail reported via Social Media.
In the late afternoon, two boundaries, one from the north and one from the south, began colliding near the I-70 corridor. This collision caused thunderstorms to begin forming along the I-70 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the late afternoon, two boundaries, one from the north and one from the south, began colliding near the I-70 corridor. This collision caused thunderstorms to begin forming along the I-70 corridor. One of these storms created hail up to a quarter in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 2:08 PM CST, 3 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 208 PM MDT Thu Jun 16 2022 .SHORT TERM...(Today through Sunday) Issued at 300 AM MDT Thu Jun 16 2022 A couple of windows where convection will be possible today. The first will be through the overnight and early this morning, where a couple of isolated, elevated storms may develop towards Gove, Graham and Norton counties. Already seeing initiation near WaKeeney, and that may continue for a few more hours. Later, a warm front in southwest Kansas will slowly retreat northward and be located along or just south of the Interstate 70 corridor by mid afternoon. Environment near and just on the cool side of the front will be very unstable, up to 4500 j/kg is forecast, with deep layer shear of 30-40 kts. Other than the front, not much forcing for convective initiation as an upper ridge is building over the area from the south. CAMs rather pessimistic as well, with only limited convection not on the front but further south along what appears to be a prefrontal trough or area where low level warm advection is maximized. A few isolated storms may drift out of northeast Colorado as well. The environment for severe storms will be in place, including large hail and possibly even a tornado, but overall lack of forcing will result in limited coverage at best, if the CAMs are right. High temperatures will range from around 100 south of the front to the low to mid 90s north of the front. Any storms that develop should dissipate by around 03z tonight with lows in the 60s. Upper ridge will amplify on Friday and be the dominant feature over the plains through the weekend. A very slow shift eastward of the ridge axis will occur, with the storm track also slowly shifting eastward. This may allow a few storms into northeast Colorado by Saturday night, and possibly as far east as the Kansas border area by Sunday night. However, most areas will remain hot and dry. High temperatures will be in the upper 90s to lower 100s each day Friday through Sunday, with lows in the 60s and 70s. Humidity will be very low in the afternoon, less than 20 percent, so heat indices will be a few degrees lower than air temperatures, and not expected to reach heat advisory criteria of 105. Breezy south winds are also forecast each afternoon, but fuels are not supportive of fire weather concerns at this time. .LONG TERM...(Sunday night through Thursday) Issued at 207 PM MDT Thu Jun 16 2022 The latest GFS/ECMWF both show an amplified 500mb upper ridge centered over the Mississippi River Valley to start off the extended period, trending towards zonal flow by midweek next week as the upper ridge flattens across the southern third of the country. This will allow southwesterly flow aloft to trend to westerly. At the surface, a slow moving lee-side trough coming east off the Front Range Sunday night, will push into the plains as a cold front and eventually set up across Kansas, Monday through Thursday. The movement/lack of movement of this front, combined with a few shortwaves coming across the upper ridge during this time, will allow for rw/trw over the cwa. Areal coverage increases by Tue-Wed as ample surface moisture feeds into the cwa along the front. Besides the chance for rw/trw in the extended, the other wx concerns will focus in on the above normal temperatures expected, especially for the daytime highs. 850mb temps Sun-Mon will reach at least +30c but do trend lower some Tue-Wed-Thu with increased chances for clouds/rain each day. Overall, low rh readings expected each day and also gusty winds at 15 to 25 mph potential, with Monday seeing possibly over 30 mph due to 850- jet moving through the area. For temps, most the region will see above normal conditions during the daytime hours as highs Monday will range from the mid 90s west into the low 100s east. By Tuesday, upper 80s west to upper 90s east. Lower to mid 90s for Wednesday and on Thursday, upper 90s to low 100s. Lows in the extended will start off in a range from the mid 60s to mid 70s Sunday night, trending somewhat lower going into next week as slightly cooler air works into portions of the region and will be dependent on where the front is each night. Monday night, upper 50s west to around 70F east. Tuesday and Wednesday nights, upper 50s west to mid 60s east. Thursday night, 60s. Of concern for Sun-Mon nights will be the potential for heat advisory issuances as overnight heat indices for eastern areas could range 75F or higher. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1045 AM MDT Thu Jun 16 2022 KGLD...VFR conditions are expected through the period. An east wind around 10kts at taf issuance will veer to the southeast at similar speeds from 21z-02z. Tonight, winds back to the east then southeast at speeds up to 10kts. Friday morning, winds veer slightly to the south-southeast and increase in speed with gusts over 25kts at the end of the period. KMCK...VFR conditions are expected through the period. An east wind up to 11kts at taf issuance will increase slightly this afternoon, settling back to 11kts or so tonight. On Friday, winds veer slightly to the east-southeast at speeds up to 10kts. A warm front will be near the terminal and sub VFR conditions are possible in the 11z-16z timeframe with stratus and perhaps some fog. We'll be watching for thunderstorm potential this afternoon and evening as considerable instability will be over the area. If thunderstorms do develop, they will likely become severe with all modes of severe weather possible. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JN AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 437 PM MDT Thu Jun 16 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172245- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 437 PM MDT Thu Jun 16 2022 /537 PM CDT Thu Jun 16 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... Isolated severe thunderstorms capable of producing large hail and damaging winds are possible late this afternoon and evening, mainly in Sheridan, Graham, Gove, Greeley, and Wichita counties between 4 PM and 10 PM MDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Much above normal temperatures can be expected across the entire region Friday through Monday. High temperatures will be in the upper 90s to 105 degrees each day. In addition, elevated fire weather conditions will develop each afternoon due to low humidity and gusty south winds, though fuels will be lacking for more critical conditions. A Heat Advisory may be needed for those along and east of Kansas Highway 25 Saturday night and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone and social media. Vincent
Special Weather Statement
National Weather Service Goodland KS
502 PM CDT Thu Jun 16 2022
KSZ015-016-162230-
Sheridan KS-Graham KS-
502 PM CDT Thu Jun 16 2022
...An isolated thunderstorm will impact portions of southeastern
Sheridan and southwestern Graham Counties through 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking an isolated thunderstorm 7
miles southwest of Morland, or 13 miles north of Quinter. This storm
was nearly stationary.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Sheridan and southwestern Graham Counties, including the following
locations... Saint Peter and Penokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9985 3915 10022 3932 10022 3937 9983
3913 9981
TIME...MOT...LOC 2202Z 265DEG 4KT 3925 10014
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
555 PM CDT Thu Jun 16 2022
KSZ016-162315-
Graham KS-
555 PM CDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of Graham County
through 615 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Morland, or 14 miles southwest of Hill City, moving
northeast at 20 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Morland around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3931 9967 3913 10004 3922 10016 3932 10016
3951 9999
TIME...MOT...LOC 2255Z 223DEG 16KT 3926 10007
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KAKSpecial Weather Statement National Weather Service Goodland KS 616 PM CDT Thu Jun 16 2022 KSZ016-162330- Graham KS- 616 PM CDT Thu Jun 16 2022 ...A strong thunderstorm will impact portions of southwestern Graham County through 630 PM CDT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Morland, or 8 miles southwest of Hill City, moving northeast at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Hill City around 630 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3913 10011 3940 10011 3941 9975 3913 9974 TIME...MOT...LOC 2316Z 231DEG 27KT 3929 9997 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH KAK
Special Weather Statement
National Weather Service Goodland KS
630 PM CDT Thu Jun 16 2022
KSZ016-162345-
Graham KS-
630 PM CDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of southern Graham
County through 645 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Morland, or 11 miles southwest of Hill City,
moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Graham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9970 3913 10007 3933 10007 3934 9971
TIME...MOT...LOC 2330Z 265DEG 14KT 3925 9999
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KAKThe Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
Pea to puarter sized hail reported via Social Media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034485.